Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 29, NWS Denver/Boulder, CO

August 11, 2019Logan County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 11, 2019, 5:11 PM MDT for Logan County, Colorado. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2019, 5:11 PM MDT (23:11 UTC)
Expired
Aug 11, 2019, 5:34 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 138 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:20 PM MDTHAIL 1.759 W Peetz, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 1:24 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WFUS55 KBOU 112311
TORBOU
COC075-112345-
/O.NEW.KBOU.TO.W.0029.190811T2311Z-190811T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
511 PM MDT Sun Aug 11 2019

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Northwestern Logan County in northeastern Colorado...

* Until 545 PM MDT.
    
* At 510 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles north of North Sterling Reservoir, or 17 miles
  north of Sterling, moving north at 30 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Peetz, North Sterling Reservoir and Padroni. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4077 10309 4078 10342 4100 10340 4100 10306
TIME...MOT...LOC 2310Z 190DEG 25KT 4087 10328 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

RPK
2 follow-up statements
653 
WWUS55 KBOU 112325
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
525 PM MDT Sun Aug 11 2019

COC075-112345-
/O.CON.KBOU.TO.W.0029.000000T0000Z-190811T2345Z/
Logan CO-
525 PM MDT Sun Aug 11 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR NORTH
CENTRAL LOGAN COUNTY...
    
At 525 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Peetz, or 18 miles southwest of Sidney,
moving north at 30 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Peetz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4088 10308 4090 10338 4100 10340 4100 10306
TIME...MOT...LOC 2325Z 190DEG 25KT 4098 10325 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

RPK
431 
WWUS55 KBOU 112334
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
534 PM MDT Sun Aug 11 2019

COC075-112344-
/O.CAN.KBOU.TO.W.0029.000000T0000Z-190811T2345Z/
Logan CO-
534 PM MDT Sun Aug 11 2019

...THE TORNADO WARNING FOR NORTH CENTRAL LOGAN COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4088 10308 4090 10338 4100 10340 4100 10306
TIME...MOT...LOC 2333Z 190DEG 25KT 4105 10323 

$$

RPK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 11, 3:40 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 11, 3:40 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
340 PM MDT Sun Aug 11 2019

.SHORT TERM...(This evening through Monday)
Issued at 252 PM MDT Sun Aug 11 2019

Strong to severe thunderstorms are ongoing across the eastern
plains this afternoon. The best threat for severe storms will be
along and north of a boundary that is currently across southern
Washington to eastern Arapahoe Counties due to better instability
and shear there. Dew points are in the upper 60s to low 70s across
Logan, Sedgwick and Phillips Counties and precipitable water
values are near 1.5 inches so heavy rain and flooding are
possible there. The storms will move east of our CWA by around
midnight tonight with near normal low temperatures.

NVA behind a departing trough along with a low level high
pressure center moving over the area tomorrow will dry things out.
The only chance for showers and storms will be over the high
country mainly south of I-70 and the Palmer Divide. Northwesterly
winds will increase during the late morning with sustained winds
between 10-20 mph, highest across the Cheyenne Ridge. With
minimum relative humidities reaching as low as 15 percent over
Weld and Larimer Counties, there will be elevated fire weather
conditions. However, a red flag warning will not be needed due to
the moisture in the ground from recent storms. Otherwise, highs
will generally be near or slightly below normal.

.LONG TERM...(Monday night through Sunday)
Issued at 335 PM MDT Sun Aug 11 2019

Models have a flat upper ridge Monday night building back up a
bit west of out CWA late Tuesday through Wednesday night. The flow
aloft will be southwesterly Monday night, then westerly on
Tuesday into Tuesday evening, then northwesterly later Tuesday
night through Wednesday night. There is weak downward synoptic
scale energy progged for the CWA on the QG Omega fields Monday
night through Wednesday evening. The boundary layer winds should
adhere to normal diurnal trends all five periods. For moisture,
precipitable water values generally range from 0.50 over the
western plains to about 1.0 over the far east. So it dries
somewhat compared to of late. There is some CAPE around through
the periods. Values are fairly significant over the far northeast
corner late day Tuesday and late day Wednesday. The basic trend
for the forecast will be drier conditions, less pops and
temperatures right around normals. For temperatures. highs on
Tuesday will be similar to Monday's. Wednesday's readings warm up
1-2 C from Tuesday's highs. For the later days, Thursday through
Sunday, models have the upper ridge over Colorado flattening on
Thursday. A fairly decent upper trough/closed low moves into the
northwestern United State Thursday night into Saturday. A flat
upper ridge is still around for the CWA through Sunday, with the
flow aloft to be west-southwesterly. Moisture is not great all
four days. Temperatures may be a tad above seasonal normals Friday
through Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 252 PM MDT Sun Aug 11 2019

A westerly push from the outflow of showers over the foothills
has moved across the airport this afternoon. Additional storms and
outflow boundaries will develop this afternoon with strong wind
gusts being the main concern the airports. Storms may lower
ceilings and visibilities to IFR temporarily as well. Winds will
turn southerly this evening and before trending toward drainage
tonight.

Northerly winds will increase during the late morning tomorrow as
conditions should remain dry at the airports.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Danielson
LONG TERM....RJK
AVIATION.....Danielson
Hazardous weather outlook, Aug 11, 10:52 AM MDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Sun Aug 11 2019

COZ030>051-121700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Sun Aug 11 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains by noon
and spread across the northeast plains during the afternoon and
evening hours. Storms may become severe on the plains, especially
east a line from Greeley to Denver International Airport. Impacts
will be large hail up to 2 inches in diameter, damaging winds to
60 mph, and even a brief tornado. Very heavy rain may also be a
factor with rainfall rates up to 2 inches in less than one hour.
This may lead to localized flooding. Storms will end from west to
east this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Mainly, a slight chance of late day showers and thunderstorms can
be expected through the period. The high country will see a
better chance than the plains will. The storms will produce light
rain showers and gusty outflow winds. Temperatures will be at or a
tad above seasonal normals most of the time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across the northeast
plains of Colorado after 2 pm this afternoon.

In the hours before

Local storm report, Aug 11, 3:45 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TORNADO          4 NW OTIS               40.19N 103.02W
08/11/2019                   WASHINGTON         CO   TRAINED SPOTTER

            MULTIPLE REPORTS OF A TORNADO NORTHWEST OF OTIS.

&&

RDANIELS
Local storm report, Aug 11, 3:46 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
346 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             2 ESE PONDEROSA PARK    39.39N 104.60W
08/11/2019  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0255 PM     HAIL             6 NW AKRON              40.22N 103.29W
08/11/2019  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

0307 PM     TORNADO          3 NE AKRON              40.20N 103.17W
08/11/2019                   WASHINGTON         CO   STORM CHASER

0317 PM     HAIL             1 N AKRON               40.18N 103.21W
08/11/2019  M1.50 INCH       WASHINGTON         CO   TRAINED SPOTTER

            AT THE AKRON AIRPORT

0326 PM     TORNADO          4 NW OTIS               40.19N 103.02W
08/11/2019                   WASHINGTON         CO   TRAINED SPOTTER

            MULTIPLE REPORTS OF A TORNADO NORTHWEST OF OTIS.

&&

RDANIELS
Local storm report, Aug 11, 3:53 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
353 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             3 W OTIS                40.15N 103.02W
08/11/2019  M2.50 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

RDANIELS
Local storm report, Aug 11, 4:06 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TORNADO          3 E OTIS                40.15N 102.91W
08/11/2019                   WASHINGTON         CO   TRAINED SPOTTER

&&

RDANIELS
Local storm report, Aug 11, 4:09 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             OTIS                    40.15N 102.96W
08/11/2019  M4.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

RDANIELS
Local storm report, Aug 11, 4:10 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             2 ESE PONDEROSA PARK    39.39N 104.60W
08/11/2019  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0255 PM     HAIL             6 NW AKRON              40.22N 103.29W
08/11/2019  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

0307 PM     TORNADO          3 NE AKRON              40.20N 103.17W
08/11/2019                   WASHINGTON         CO   STORM CHASER

0317 PM     HAIL             1 N AKRON               40.18N 103.21W
08/11/2019  M1.50 INCH       WASHINGTON         CO   TRAINED SPOTTER

            AT THE AKRON AIRPORT

0326 PM     TORNADO          4 NW OTIS               40.19N 103.02W
08/11/2019                   WASHINGTON         CO   TRAINED SPOTTER

            MULTIPLE REPORTS OF A TORNADO NORTHWEST OF OTIS.

0351 PM     HAIL             3 W OTIS                40.15N 103.02W
08/11/2019  M2.50 INCH       WASHINGTON         CO   TRAINED SPOTTER

0355 PM     HAIL             OTIS                    40.15N 102.96W
08/11/2019  M4.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

0359 PM     TORNADO          3 E OTIS                40.15N 102.91W
08/11/2019                   WASHINGTON         CO   TRAINED SPOTTER

&&

RDANIELS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:48 PM MDTAreal Flood AdvisoryBOUGilpin87 min
Aug 11, 1:06 PM MDTSpecial Weather StatementBOUDouglas24 min
Aug 11, 1:38 PM MDTSevere Thunderstorm WarningBOUElbert37 min
Aug 11, 1:59 PM MDTTornado WarningBOUElbert31 min
Aug 11, 2:27 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert25 min
Aug 11, 2:45 PM MDTSevere Thunderstorm WarningBOUWashington30 min
Aug 11, 3:07 PM MDTTornado WarningBOUWashington38 min
Aug 11, 3:23 PM MDTSpecial Weather StatementBOUJackson37 min
Aug 11, 3:24 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe36 min
Aug 11, 3:28 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe32 min
Aug 11, 3:30 PM MDTSevere Thunderstorm WarningBOULogan, Washington30 min
Aug 11, 3:35 PM MDTTornado WarningBOULogan, Washington25 min
Aug 11, 3:36 PM MDTAreal Flood AdvisoryBOUWashington51 min
Aug 11, 3:40 PM MDTTornado WarningBOUWashington35 min
Aug 11, 3:54 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington36 min
Aug 11, 3:59 PM MDTSevere Thunderstorm WarningBOULogan, Washington31 min
Aug 11, 4:10 PM MDTTornado Warning Tornado observedBOUWashington20 min
Aug 11, 4:29 PM MDTSevere Thunderstorm WarningBOULogan31 min
Aug 11, 4:43 PM MDTTornado WarningBOULogan32 min

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.